Modified Mondays: Meds Matter
At the end of a drug commercial they warn, “This medication might cause nervousness, vomiting, frequent urination, muscle pain, uncontrollable shaking of the body, and an urge to eat massive amounts of Twinkies.” The last one was made up, but the point is that the list sometimes seems endless. These surprisingly long lists can also include…dysphagia.
Medications can negatively impact swallow function. There are medications that cause xerostomia, movement disorders, decreased sensation, decreased voluntary control, and esophageal issues. Speech language pathologists do not have a degree in pharmacy and therefore are not expected to know all the side effects of drugs. However, SLP’s should have a reference close by to determine if a patient’s medications could be contributing to their dysphagia. A quick google search could be beneficial, or even a saved web page like the one provided in the link below. As the frequent offenders are more easily recognized, the need for a reference will likely decrease. If a medication is suspected as the cause of a patient’s dysphagia, a medication review by the pharmacy and the physician can be performed. However, management of those with drug induced dysphagia can be tricky since use of the medication causing the dysphagia can be necessary.
In today’s Modified Monday, we had a patient on multiple medications to manage his schizophrenia (Clozaril, Mirtazapine, and Depakote). This patient consistently demonstrated a delayed swallow response and poor coordination. With all presentations, a majority (if not all) of the bolus was in the pharynx when swallow onset occurred. Decreased coordination and slower movements can often occur with patients who are on CNS depressing medications (such as Depakote). In addition, this patient’s speech was dysarthric, which further demonstrated her slower oral movements. A small amount of aspiration did occur during the test, and the patient also had a diagnosis of bacterial pneumonia.
Following the MBSS, a recommendation was made for a medication review with the physician and pharmacy to determine what medications could be contributing to dysphagia and if they could be modified. As mentioned previously though, not all patients can change their medications even if the side effect is dysphagia (resulting in pneumonia). During the study, this patient intermittently was restless and irritated. Rock music was playing because it tended to calm her. She clearly had behavioral issues, which we were told became much worse when she was not on her current medications.
MEDICATIONS AND DYSPHAGIA SWALLOWING RISKS (ct.gov)